A sudden appearance of a black spot in the area of your vision may naturally cause you some anxiety. However, the occurrence of such spots is a common phenomenon, especially for people above the age of 50. These spots, known as eye floaters, generally appear when you look at some bright light. The floaters may be annoying, but they do not impair your vision. In most cases, you do not need any treatment for them.
Here are some of the basic things that you should know about the causes, diagnosis, and treatment for these pesky spots.
What are eye floaters?
Eye floaters are small flecks, which mainly consist of collagen protein. This protein is a part of a gel-like matter called the vitreous at the back of your eye. With age, the gel-like substance begins to bunch together and may create a shadow on your retina, which you see as a floater. These floaters may be experienced by anyone, but age is one of the biggest reasons behind their occurrence. The vitreous humor starts to lose its gel-like qualities as the age progresses.
Near-sighted people and others who have undergone cataract surgery are more likely to have eye floaters. Furthermore, it is noted that more women tend to suffer from this condition than men do. The floaters may appear as a speck or as a fleck. They may also take some other shapes such as a web or a tiny black shadow.
Reasons for their occurrence
While in most of the cases, these floaters are innocuous and do not require any treatment, it is still advisable to see your doctor. In rare cases, these floaters may signal some other serious issues such as an eye injury, eye tumors, or retinopathy. In other cases, the floaters may be caused by an autoimmune condition or bleeding in your vitreous. It is, therefore, preferable to consult your doctor to ensure that there is no serious condition behind your floaters.
If you see a large number of floaters, or they appear as a curtain or a shadow, you may want to consult your doctor. After carefully examining your issues, the physician may prescribe you appropriate medication and some eye exercises to alleviate your condition.